Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 46, NWS Gaylord, MI

August 8, 2001Chippewa County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Aug 8, 2001, 11:13 PM EDT for Chippewa County, Michigan. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 8, 2001, 11:13 PM EDT (03:13 UTC)
Expired
Aug 8, 2001, 11:45 PM EDT
In force
32 min
Issued by
NWS Gaylord, MI
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Chippewa County, MI

The radar

The Marquette radar (KMQT), 195 km from the middle of the area, began a volume at 03:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 3.2 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2001-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1108 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2001-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1108 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
2063 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

769 
WUUS53 KAPX 090313
SVRAPN
MIC033-090345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
1113 PM EDT WED AUG 8 2001

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHIPPEWA COUNTY IN EASTERN UPPER MICHIGAN

* UNTIL 1145 PM EDT

* AT 1113 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES WEST OF WHITEFISH POINT...MOVING EAST
  AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL REACH...
  WHITEFISH POINT AND PARADISE AROUND 1120 PM EDT

REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 70 MPH ALONG
WITH DIME SIZED HAIL. WINDS THIS HIGH CAN DOWN TREES AND POWER LINES.

LAT...LON 4683 8529 4665 8529 4663 8459 4686 8459

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 10:41 PM EDT, 32 minutes earlier.

Area forecast discussion, Aug 8, 10:41 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1041 PM EDT WED AUG 8 2001

SFC WARM FRONT REMAINS IN THE VICINITY OF UPPER MICHIGAN LATE THIS
EVENING. CONVECTION FIRING OVER LAKE SUPERIOR IN THE VICINITY OF
THIS BOUNDARY HAS INCREASED SIGNIFICANTLY IN AREAL COVERAGE AND
INTENSITY OVER THE LAST HOUR OR SO...LIKELY FEEDING OFF A BULLSEYE
OF THETA E AND CAPES OF 1500-2000 J/KG ALONG THE LAKE SUPERIOR
SHORELINE IN ERN UPR MI. AIRMASS BECOMES INCREASINGLY STABLE ACROSS
MACKINAC COUNTY AND POINTS S...WITH A RAPID DECREASE IN THETA E
VALUES PER LATEST RUC40. THEREFORE...EXPECT CONVECTION WILL GRADUALLY
DIMINISH IN INTENSITY AS IT PUSHES FURTHER SE THRU ERN UPR MI
OVERNIGHT.

WILL QUICKLY UPDATED THE FORECAST TO REDEFINE PRECIPITATION CHANCES
ACROSS ERN UPR MI FOR SCT SHRA/TSRA ACROSS CHIPPEWA COUNTY AND
MINIMAL CHANCE POPS FOR MACKINAC COUNTY. NO CHANGES WILL BE MADE
TO THE FORECAST FOR NRN LWR MI AT THIS TIME.

.APX...NONE.

EME

In the hours before

Local storm report, Aug 8, 6:34 PM EDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
634 PM EDT WED AUG 08 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1220 PM    ENGADINE                  MI   WIND DAMAGE
08/08/01   MACKINAC                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0125 PM    ALANSON                   MI   WIND DAMAGE
08/08/01   EMMET                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0321 PM    LUPTON                    MI   1 INCH HAIL
08/08/01   OGEMAW                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 8, 6:59 PM EDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
659 PM EDT WED AUG 08 2001

A LINE OF THUNDERSTORMS IN WESTERN UPPER MICHIGAN
PROMPTED A SEVERE THUNDERSTORM WATCH FOR THE LATE MORNING
AND EARLY AFTERNOON. AS THE THUNDERSTORMS PREPARED TO
MOVE INTO EASTERN UPPER MICHIGAN...SEVERE THUNDERSTORM
WARNINGS WERE ISSUED FOR MACKINAC AND CHIPPEWA COUNIES.

A SEVERE THUNDERSTORM WARNING WAS ISSUED AT 1136 AM FOR
MACKINAC COUNTY.  THIS STORM PRODUCED A 63 MPH WIND GUST
NEAR CURTIS AT 1210 PM.  THEN BETWEEN 1210 PM AND 1220 PM
DOWNED TREES WERE REPORTED AROUND ENGADINE AND 3/4 INCH HAIL
WAS REPORTED EAST OF GOULD CITY. AS THE STORMS ENTERED WESTERN
CHIPPEWA COUNTY...THEY DOWNED TREES NEAR ECKERMAN AND A
TRANSFORMER NEAR PARADISE.

WARNINGS WERE ISSUED ACROSS NORTHERN LOWER MICHIGAN AS THE STORMS
DEVELOPED FARTHER SOUTH.  IN EMMET COUNTY...A WARNING WAS ISSUED
OVER 40 MINUTES PRIOR TO THE STORMS SNAPPING TREES AROUND PELLSTON
AND ALANSON. ONE TREE NEAR ALANSON FELL ON A CAR...INJURING ONE
PERSON. THE STORMS THEN PRODUCED TREE DAMAGE AROUND INDIAN RIVER.

THE OUTFLOW BOUNDARY FROM THE STORMS NEAR THE STRAITS...
CAUSED THUNDERSTORMS TO FORM IN IOSCO AND OGEMAW COUNTIES.
THESE STORMS PRODUCED ANYWHERE FROM DIME TO QUARTER SIZED
HAIL FROM LUPTON TO TAWAS CITY. THE STORMS THEN MOVED OFF
THE LAKE HURON SHORE.

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1210 PM    CURTIS                    MI   63 MPH TSTM GUST
08/08/01   MACKINAC                       REPORTED BY STORM
                                          SPOTTER.

1210 PM    2 E GOULD CITY            MI   .75 INCH HAIL
08/08/01   MACKINAC                       EVENT DURATION 5
                                          MINUTES. REPORTED BY
                                          PUBLIC.

1220 PM    ENGADINE                  MI   WIND DAMAGE
08/08/01   MACKINAC                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1230 PM    INDIAN RIVER              MI   WIND DAMAGE
08/08/01   CHEBOYGAN                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0125 PM    ALANSON                   MI   WIND DAMAGE
08/08/01   EMMET                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0135 PM    ALANSON                   MI   WIND DAMAGE
08/08/01   EMMET                          *** 1 INJ ***
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0200 PM    ECKERMAN                  MI   WIND DAMAGE
08/08/01   CHIPPEWA                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0321 PM    LUPTON                    MI   1 INCH HAIL
08/08/01   OGEMAW                         REPORTED BY STORM
                                          SPOTTER.

0330 PM    1 E ROSE CITY             MI   .75 INCH HAIL
08/08/01   OGEMAW                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0404 PM    TAWAS CITY                MI   .88 INCH HAIL
08/08/01   IOSCO                          REPORTED BY STORM
                                          SPOTTER.

LUTZ

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 4:04 PM EDTSevere Thunderstorm WarningAPXBenzie, Manistee56 min
Aug 9, 4:28 PM EDTSevere Thunderstorm WarningAPXLeelanau47 min
Aug 9, 5:04 PM EDTSevere Thunderstorm WarningAPXAntrim41 min
Aug 9, 5:05 PM EDTSevere Thunderstorm WarningAPXWexford40 min
Aug 9, 5:12 PM EDTSevere Thunderstorm WarningAPXGrand Traverse, Kalkaska48 min
Aug 9, 5:22 PM EDTSevere Thunderstorm WarningAPXCrawford, Otsego53 min
Aug 9, 5:48 PM EDTSevere Thunderstorm WarningAPXOscoda42 min
Aug 9, 6:20 PM EDTSevere Thunderstorm WarningAPXOgemaw, Roscommon70 min
Aug 9, 6:25 PM EDTSevere Thunderstorm WarningAPXMontmorency35 min
Aug 9, 6:30 PM EDTSevere Thunderstorm WarningAPXGladwin60 min
Aug 9, 6:45 PM EDTSevere Thunderstorm WarningAPXIosco45 min
Aug 9, 6:55 PM EDTSevere Thunderstorm WarningAPXArenac65 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.